Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 105, NWS Tallahassee, FL

April 3, 2017Dale County, Henry County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 3, 2017, 9:54 AM CDT for Dale County, Henry County, Alabama. It was in force for 66 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2017, 9:54 AM CDT (14:54 UTC)
Expired
Apr 3, 2017, 11:00 AM CDT
In force
66 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Dale County, AL, Henry County, AL

The radar

The Ft Rucker radar (KEOX), 14 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 10:17 AM CDTTSTM WND DMG4 Ne Fort Rucker, ALTREE DOWN CO ROAD 2087 N CO RD 21.TREE DOWN CO ROAD 20
Apr 3, 10:24 AM CDTTSTM WND DMG2 Ne Ozark, ALTREE DOWN EAST CO RD 36
Apr 3, 10:30 AM CDTTSTM WND DMGMabson, ALTREES DOWN IN MABSON
Apr 3, 10:45 AM CDTTSTM WND DMGEcho, ALTREES DOWN IN ECHO
Apr 3, 10:48 AM CDTTSTM WND DMGAbbeville, ALTREES AND POWER LINES DOWN AT SEVERAL LOCATIONS ACROSS THE COUNTY, INCLUDING ABBEEVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 7:06 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1400 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
1.5
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted.

403 
WUUS52 KTAE 031454
SVRTAE
ALC045-067-031600-
/O.NEW.KTAE.SV.W.0105.170403T1454Z-170403T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
954 AM CDT MON APR 3 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Dale County in southeastern Alabama...
  Henry County in southeastern Alabama...

* Until 1100 AM CDT

* At 954 AM CDT, severe thunderstorms were located along a line
  extending from near Doster to near Daleville, moving east at 40
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Daleville, Abbeville, Headland, Ozark, Fort Rucker, Midland City,
  Level Plains, Newton, Ariton, Pinckard, Kinsey, Clayhatchee,
  Grimes, Newville, Napier Field, Haleburg, Shorterville, Hunt Field,
  Waterford and Hooper Stage Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 100 PM CDT for southeastern
Alabama.

LAT...LON 3170 8513 3165 8508 3164 8509 3154 8504
      3147 8507 3131 8509 3131 8542 3129 8543
      3129 8548 3126 8549 3127 8564 3124 8576
      3162 8573 3162 8542 3171 8542 3170 8522
      3177 8516
TIME...MOT...LOC 1454Z 270DEG 33KT 3163 8563 3133 8569 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 7:41 AM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 3, 7:41 AM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
841 AM EDT Mon Apr 3 2017

.UPDATE...

Updated grids and text products for Tornado Watch 116 through 18Z
for our southeast Alabama counties and Florida panhandle counties
west of the Apalachicola River. Updates sent.

&&

.PREV DISCUSSION [630 AM EDT]...

.NEAR TERM [Through Tonight]...

**Key Messages**

1. Severe weather is still expected across portions of the area
today with the threat of wind damage and a few tornadoes. Peak
straight line wind gusts with storms are also expected to be higher
and more widespread than the typical severe weather we see across
this area with gusts of 70 mph possible.

2. The greatest threat of seeing severe weather is across portions
of southeast Alabama and adjacent sections of southwest Georgia and
the Florida panhandle, although anywhere in the forecast area could
see severe weather.

3. Severe storms may arrive as early as the late morning hours
across our western border counties of Coffee, Geneva, and Walton,
and then spread eastward through the remainder of the day. Some
redevelopment of storms is possible tonight across portions of
southern Georgia and the Florida big bend.

4. It will be windy across the area today even well away from any
thunderstorms. Peak wind gusts around 40 mph are possible from late
morning through the afternoon hours across portions of the Florida
panhandle, southeast Alabama, and southwest Georgia away from
thunderstorms.

5. High surf is expected along the Florida panhandle coast along
with frequent, life threatening rip currents.

**Forecast Discussion**

The 00z guidance continues to paint a rather impressive picture of
severe weather potential today. The expected convective environment
remains similar as the previous forecasts: 1500-2000 J/kg CAPE, 30-
35 knots 0-1 km shear, 50-60 knots 0-6 km shear, 50-60 knots low
level jet, and mid/upper 60s dewpoints. In addition and more
importantly, actual observed data supports an environment similar to
this. Check out the 00z New Orleans sounding sporting its nearly
3000 j/kg of CAPE, its 7.9 C/km mid level lapse rate, its 33 knots
of low level shear, its 57 knots of deep layer shear, and its
strongly curved hodograph in the low levels. This environment should
maintain an impressive squall line west of the area as it moves into
our area during the late morning and afternoon hours. In addition,
forecast soundings as viewed in BUFKIT support strong mixing with
any daytime heating that occurs ahead of the line, and thus strong
wind gusts may mix down to the surface well outside of any
convection where the boundary layer winds are the strongest. A wind
advisory has been hoisted as a result for the portions of the area
where the highest non-convective gusts are expected.

During the evening, as the greatest dynamical support moves north
and away from the region, models tend to temporarily slowly weaken
the line as it moves into our central and eastern portions of the
CWA. However, the instability and shear will still be enough for
severe weather and wind damage. There is some trailing mid level
energy progged to move through the area which, according to most
model solutions, may actually strengthen the line once again in the
overnight hours. Thus, the threat of severe weather is expected to
continue through much of the overnight and predawn hours across the
eastern half of the area.

.SHORT TERM [Tuesday Through Wednesday]...

The volatile weather pattern will continue through the short term
period, as a second powerful upper level low is progged to sweep
across the Great Plains and Mississippi Valley Tuesday and
Wednesday. The frontal zone associated with Monday's system is
expected to stall across the northeast Gulf of Mexico late Monday
night into Tuesday. This feature is expected to lift northward late
Tuesday, advecting warm air, and deep layer moisture back into
the area. The frontal zone will also providing be a focal point for
scattered shower and thunderstorm activity through the day
Tuesday and especially into the overnight hours as it begins to
lift northward. This will prime the area for severe storms on
Wednesday, as widespread convection is expected to initiate along
this feature during the early morning hours, and eventually grow
upscale during the day ahead of the advancing cold front.

Operational guidance remains consistent in showing a highly
favorable environment for severe storms on Wednesday across the
entire tri-state region. The current consensus among guidance
shows the pre-storm environment consisting of 1500-2000 J/KG
CAPE, bulk shear of 50-60 knots and mid-level lapse rates
generally around 7 degrees C. SPC currently has portions of the
area outlined in an enhanced risk for severe storms for Wednesday.

**Timing** Guidance shows vigorous thunderstorm development along
 and north of the warm front across southern Mississippi, Alabama
 and Georgia early Wednesday morning. Expect convection to become
 more widespread and move eastward into the tri-state region
 during the mid to late morning hours and clearing the area to the
 east late Wednesday night.

**Threats** Current parameters suggest that all modes of severe
 weather will be possible, with the most likely threats being
 damaging winds. Large hail and tornadoes cannot be ruled out,
 particularly in any discrete storms.

Temperatures will gradually cool during the period, with mid 80s for
highs and mid 60s for lows Tuesday and upper 70s to low 80s and 50s
on Wednesday.

.LONG TERM [Wednesday Night Through Monday]...

Much quieter weather will be in store across the region through the
long term period. A dry, cool airmass will remain in place behind
the cold front, as amplified shortwave troughing will remain firmly
entrenched across the eastern third of the CONUS through the end of
the workweek. This will give way to developing ridging late in the
period, continuing the trend of tranquil weather conditions and
allowing temperatures to begin a moderating trend. Highs will
generally run in the upper 60s to low 70s through much of the
period, with lows in the 40s.

.AVIATION...

[Through 12z Tuesday] A strong to severe squall line is expected
to sweep across the area today. Southerly winds ahead of the line
will increase significantly during the mid-morning hours with
20-25 knot sustained winds and gusts of 35 knots possible. Wind
gusts near 50 knots are possible as the squall line moves through.
The greatest chance of seeing the strongest winds is at KDHN,
KECP, and KABY with lesser but still non-zero chances at KVLD.

.MARINE...

A powerful storm system remains on track to affect coastal waters
today through tonight. A small craft advisory remains in effect, as
winds are expected to range from 20 to 25 knots outside of
thunderstorms, yielding seas of 5 to 7 feet. Severe storms are
expected to move across coastal waters from late morning through
tonight. Expect calmer conditions on Tuesday, before a second
powerful system affects the region on Wednesday. Advisory level
conditions continue to look likely with this system as well, with
chances for severe storms once again.

.FIRE WEATHER...

Gusty southerly winds are expected today, but red flag conditions
are not expected for the next few days with relative humidity values
remaining well above critical levels. Wetting rains are expected
across most of the area through Wednesday.

.HYDROLOGY...

Two storm systems are expected this period, one today through late
tonight and the other Wednesday into Thursday. Widespread rainfall
is expected on the order of 1-2 inches with each system with locally
higher amounts. With river levels currently well below action stage,
widespread flooding is not expected to be a significant issue at
this time. However, localized flooding cannot be ruled out,
especially in poor drainage areas, as thunderstorms will be capable
of producing heavy rainfall rates, perhaps on the order of 2-4"/hr
at times.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   82  68  86  66  80 /  70  80  20  20  70
Panama City   78  69  83  70  76 / 100  30  20  20  70
Dothan        82  63  85  65  79 / 100  10   0  30  70
Albany        85  65  86  65  80 / 100  40  10  20  70
Valdosta      87  68  86  66  83 /  60  80  30  20  60
Cross City    85  69  85  65  83 /  30  70  50  20  30
Apalachicola  76  71  82  69  78 /  80  80  40  20  70

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for Calhoun-
     Central Walton-Coastal Bay-Coastal Gulf-Gadsden-Holmes-
     Inland Bay-Inland Gulf-Jackson-Liberty-North Walton-South
     Walton-Washington.

     High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 4 AM EDT /3 AM CDT/ Tuesday for Coastal
     Bay-South Walton.

GA...Wind Advisory until 8 PM EDT this evening for Baker-Ben Hill-
     Berrien-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-Early-
     Grady-Irwin-Lee-Miller-Mitchell-Quitman-Randolph-Seminole-
     Terrell-Thomas-Tift-Turner-Worth.

AL...Wind Advisory until 7 PM CDT this evening for Coffee-Dale-Geneva-
     Henry-Houston.

GM...Small Craft Advisory until 4 AM EDT Tuesday for Apalachee Bay or
     Coastal Waters From Keaton Beach to Ochlockonee River Fl
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach out 20 NM-Coastal waters from
     Apalachicola to Destin FL out 20 NM-Waters from Suwannee
     River to Apalachicola FL from 20 to 60 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

UPDATE...Scholl
NEAR TERM...DVD
SHORT TERM...Pullin
LONG TERM...Pullin
AVIATION...DVD
MARINE...Pullin
FIRE WEATHER...DVD
HYDROLOGY...Pullin

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 2:06 AM CDTWind AdvisoryTAECoffee, Dale, Geneva, Henry, Houston12 hr
Apr 3, 9:01 AM CDTSevere Thunderstorm WarningTAECoffee, Dale, Geneva, Houston59 min
Apr 3, 9:48 AM CDTTornado WarningTAEDale27 min
Apr 3, 9:59 AM CDTSevere Thunderstorm WarningTAECoffee, Dale, Geneva, Houston61 min
Apr 3, 10:51 AM CDTSevere Thunderstorm WarningTAEDale, Geneva, Houston39 min
Apr 3, 11:28 AM CDTSevere Thunderstorm WarningTAEHenry, Houston47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.